|Doc Just Prescribed Meds
Dec 30, 2005
I've recently been diagnosed poz and finally received my labs. My CD4 count is 679/24% and my viral load is 68,013.
My doctor prescribed Combivir and Crixivan.
What do these numbers really mean? Is starting treatment now the right thing to do? What types of side effects are most common with these medications?
The internet has provided me with some conflicting information and I could really use the help of an expert.
Response from Dr. Young
Dear John in NYC--
Thanks for your post.
I have to question your doctor's experience in managing HIV-- if you were my patient, I probably would not be recommending antiretroviral therapy. None of the contemporary treatment guidelines recommend treatment in asymptomatic patients with CD4 counts above 350.
Furthermore, while Combivir is still used as first-line treatment for some patients, the US and European treatment communities have largely abandoned unboosted (or boosted, for that matter) indinavir (Crixivan), except under special circumstances. Part of the reason for this is that standard indinavir must be taken every 8 hours on an empty stomach and the high rates of side effects (gastrointestinal; kidney stones).
I'd ask your doctor for the reasons for choosing this regimen before starting; I'd really suggest getting a second opinion from an experienced HIV care provider-- New York has many.
Good luck, please write back with any additional questions or follow up. BY
Insurance before testing?
Can HIV be cured
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.